Alert archive / Colorado / Flash Flood Warnings in 2008

Flash Flood Warning 14, NWS Goodland, KS

June 23, 2008Yuma County, Colorado

NWS Goodland, KS issued this flash flood warning at Jun 23, 2008, 7:15 PM MDT for Yuma County, Colorado. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2008, 7:15 PM MDT (01:15 UTC)
Expired
Jun 23, 2008, 11:00 PM MDT
In force
4 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Yuma County, CO

The radar

The Goodland radar (KGLD), 113 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 7:28 PM MDTHEAVY RAIN 0.91Wray, COREPORT OF 0.91 INCHES OF RAIN IN LAST 30 MINUTES.
Jun 23, 7:28 PM MDTHEAVY RAIN 0.91Yuma, COREPORT OF 0.91 INCHES OF RAIN IN LAST 30 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.3 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2008-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 760 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2008-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
760 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
2440 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGLD 240116
FFWGLD
COC125-240515-
/O.NEW.KGLD.FF.W.0014.080624T0115Z-080624T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
715 PM MDT MON JUN 23 2008

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN YUMA COUNTY IN NORTHEAST COLORADO...
  THIS INCLUDES THE CITIES OF...YUMA...WRAY...WAUNETA...LAIRD...
  ECKLEY...CLARKVILLE...ALVIN...

* UNTIL 1115 PM MDT

* AT 712 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GOODLAND.

LAT...LON 4044 10205 3999 10206 3998 10279 4043 10279
TIME...MOT...LOC 0115Z 180DEG 0KT 4018 10268

$$

THEDE
2 follow-up statements
000 
WGUS73 KGLD 240312
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
910 PM MDT MON JUN 23 2008

COC125-240515-
/O.CON.KGLD.FF.W.0014.000000T0000Z-080624T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YUMA CO-
910 PM MDT MON JUN 23 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM MDT FOR
NORTHERN YUMA COUNTY...

AT 908 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE HEAVIEST RAIN HAS MOVED EAST INTO DUNDY COUNTY NEBRASKA AND 
CHEYENNE COUNTY KANSAS. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAUNETA...
CLARKVILLE AND ALVIN

ADDITIONAL RAINFALL AMOUNTS OF A TENTH TO QUARTER INCH ARE POSSIBLE 
IN THE WARNED AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TUESDAY MORNING FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND
SOUTHWEST NEBRASKA.

LAT...LON 4044 10205 3999 10206 3998 10279 4043 10279
TIME...MOT...LOC 0310Z 180DEG 0KT 4018 10268

$$

THEDE
000 
WGUS73 KGLD 240500
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1100 PM MDT MON JUN 23 2008

COC125-240510-
/O.CAN.KGLD.FF.W.0014.000000T0000Z-080624T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YUMA CO-
1100 PM MDT MON JUN 23 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHERN YUMA
COUNTY...

RAIN HAS ENDED FOR THE NIGHT AND NO FURTHER REPORTS OF FLOODING HAVE 
BEEN RECEIVED. 

LAT...LON 4044 10205 3999 10206 3998 10279 4043 10279
TIME...MOT...LOC 0500Z 180DEG 0KT 4018 10268

$$

THEDE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 1:23 PM MDT, 5 hours 52 minutes earlier.

Area forecast discussion, Jun 23, 1:23 PM MDT, 5 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
123 PM MDT MON JUN 23 2008

.DISCUSSION...
123 PM MDT MON JUN 23 2008

MID/UPPER RIDGE OVER THE ROCKIES IS MUCH FLATTER WHEN COMPARED TO 24
HOURS EARLIER WITH DIFFUSE STATIONARY FRONT REMAINING ACROSS WESTERN
KANSAS.

EXTENT OF DEEP MOIST CONVECTION WILL BE THE PRIMARY CONCERN THROUGH
THE FIRST PERIOD. CAPPING CONCERNS WILL KEEP POPS IN THE MID
RANGE AS HIGH-BASED CONVECTION TRANSLATES EAST INTO THE TRI-STATE
AREA THIS EVENING. INCREASING 30-40 KT LLJ MAY BE SUFFICIENT TO
ALLOW STORMS TO CONTINUE EASTWARD IMPACTING THE EASTERN ZONES
THROUGH AT LEAST MIDNIGHT. DUE TO STRENGTH OF THE CAP...DEEP MOIST
CONVECTION DEVELOPING NEAR THE WARM FRONTAL SEGMENT IS EXPECTED TO
REMAIN ISOLATED LATE THIS AFTERNOON THROUGH THE EARLY EVENING HOURS.

TUE-THU...A SUBTLE WARMING TREND IS ANTICIPATED THROUGH THE PERIOD.
DIFFICULT TO RULE OUT ISOLATED AFTERNOON/EVENING THUNDERSTORMS AS
CINH DIMINISHES DURING MID/LATE AFTERNOON AND WILL KEEP SOME LOW
AFTERNOON-EVENING POPS THROUGH THE PERIOD ACROSS THE AREA. THE MOST
LIKELY SCENARIO WOULD BE ISOLATED THUNDERSTORMS DEVELOPING OUT WEST
DRIFTING SLOWLY EAST THROUGH THE EVENING HOURS. WARMING H7
TEMPERATURES BY WEDNESDAY-THURSDAY SHOULD HELP INHIBIT DEEP MOIST
CONVECTION.

FRIDAY THROUGH MONDAY...REASONABLE AGREEMENT BETWEEN GFS/ECMWF WITH
THE LARGE SCALE PATTERN EVOLVING OVER MUCH OF THE CONUS THROUGH THE
EXTENDED PERIODS. A FROPA IS EXPECTED ACROSS THE CENTRAL HIGH PLAINS
ON FRIDAY AND WILL KEEP SOME LOW POPS THROUGH FRIDAY EVENING. THE
PRIMARY DIFFERENCE BETWEEN THE GFS/ECMWF APPEARS TO BE HANDLING OF
H5 TROUGH TRANSLATING OVER THE UPPER MISSISSIPPI VALLEY AREA ON
SATURDAY. THE GFS IS LESS PROGRESSIVE WHEN COMPARED TO THE
ECMWF LENDING SUPPORT FOR A SLOWER TRANSITION TO RISING
HEIGHTS/THICKNESS AND LESS HEAT OVER THE WEEKEND FOR THE TRI-STATE
AREA. WILL LEAN MORE TOWARDS THE PROGRESSIVE SOLUTION OF THE ECMWF
WHICH THE GFS ENSEMBLE WOULD SUPPORT AND ADJUST TEMPERATURES UP
BEGINNING SATURDAY WITH HIGH TEMPERATURES APPROACHING 100 ACROSS THE
AREA BY MONDAY.

26
&&

.AVIATION...
1142 AM MDT MON JUN 23 2008

FOR 18Z TAFS...INTIAL CONCERN WILL BE THUNDERSTORM
POTENTIAL...MAINLY BTWN 20-04Z. WITH DEEPER MOISTURE/LOWER CLOUD
BASES IN THE EAST...IT APPEARS STORMS WILL HAVE MORE POTENTIAL
IMPACT IN MCK AREA TAHN GLD. EASTERLY WINDS DEVELOP ONCE AGAIN
TONIGHT...HELPING TO ADVECT INCREASING MOISTURE TO THE AREA.
WITH WEAK OROGRAPHIC FORCING APPEARS PERIOD OF MORNING MVFR
CONDTIONS POSSIBLE AT BOTH LOCATIONS.

JRM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jun 23, 10:46 AM MDT, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1046 AM MDT MON JUN 23 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241330-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1046 AM MDT MON JUN 23 2008 /1146 AM CDT MON JUN 23 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BEGIN TO DEVELOP ALONG A STATIONARY FRONT THAT
IS DRAPED ACROSS THE AREA DURING THE AFTERNOON AND INCREASE IN
COVERAGE ACROSS THE AREA OVERNIGHT. LARGE HAIL AND DAMAGING
WINDS WILL BE THE MAIN THREAT ACROSS THE TRI STATE AREA. STORMS ARE
ALSO EXPECTED TO MOVE SLOWLY ACROSS THE AREA AND MAY PRODUCE
PERIODS OF LOCALLY HEAVY RAIN AND FLOODING.

A VERY DRY AIRMASS WILL ALSO MOVE INTO THE AREA THIS
AFTERNOON...MAINLY WEST OF A YUMA TO TRIBUNE LINE. THIS DRY AIR
WILL BRING AN INCREASED FIRE DANGER AND A THREAT FOR DRY
MICROBURSTS WITH ANY THUNDERSTORMS THAT FORM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS FROM TUESDAY THROUGH
FRIDAY NIGHT. FROM TUESDAY INTO WEDNESDAY...A FEW OF THESE
THUNDERSTORMS COULD BECOME SEVERE. FOR THE REMAINDER OF THE
WEEK...SEVERE THUNDERSTORMS ARE NOT EXPECTED WITH THE MAIN THREAT
BEING OCCASIONAL CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

JRM

In the hours before

Special weather statement, Jun 23, 4:31 PM MDT, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
431 PM MDT MON JUN 23 2008

COZ092-232330-
CHEYENNE COUNTY-
431 PM MDT MON JUN 23 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

AT 427 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
NUMEROUS STRONG THUNDERSTORMS ALONG HIGHWAY 40. LITTLE MOVEMENT WAS
NOTED.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS. DUE TO THE SLOW STORM MOVEMENT RAINFALL RATES OF ONE
TO TWO INCHES PER HOUR CAN ALSO BE EXPECTED UNDER THE STRONGEST
STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THEDE
Local storm report, Jun 23, 5:29 PM MDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
529 PM MDT MON JUN 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             12 S STRATTON           39.13N 102.60W
06/23/2008  E0.88 INCH       KIT CARSON         CO   TRAINED SPOTTER

&&

MWM
Special weather statement, Jun 23, 6:25 PM MDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
625 PM MDT MON JUN 23 2008

COZ090-240130-
YUMA COUNTY-
625 PM MDT MON JUN 23 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 621 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF BURDETT...OR 15 MILES
NORTHEAST OF AKRON...AND MOVING EAST AT 24 MPH.

QUARTER SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.
DOPPLER RADAR IS ALSO SHOWING STRONG ROTATION WITH THIS STORM.

PEOPLE IN NORTHWESTERN YUMA COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO
THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

THEDE
Special weather statement, Jun 23, 6:34 PM MDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
634 PM MDT MON JUN 23 2008

COZ090-240130-
YUMA COUNTY-
634 PM MDT MON JUN 23 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 630 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM WITH A POSSIBLE TORNADO NEAR BURDETT...OR 16
MILES NORTHEAST OF AKRON...AND MOVING EAST AT 21 MPH.

QUARTER SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS
DANGEROUS STORM.

PEOPLE IN NORTHWESTERN YUMA COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO
THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

THEDE
Special weather statement, Jun 23, 6:48 PM MDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
648 PM MDT MON JUN 23 2008

KSZ041-240115-
GREELEY-
648 PM MDT MON JUN 23 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR GREELEY COUNTY IN WEST CENTRAL KANSAS...

AT 647 PM MDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 16
MILES SOUTHWEST OF HORACE...AND MOVING NORTHWEST AT 26 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THEDE
Special weather statement, Jun 23, 6:58 PM MDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
658 PM MDT MON JUN 23 2008

COZ090-240130-
YUMA COUNTY-
658 PM MDT MON JUN 23 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 655 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR YUMA...AND MOVING NORTHEAST AT 30 MPH.
ROTATION WITH THIS STORM HAS INCREASED AS IT INTERACTS WITH AN
OUTFLOW BOUNDARY. ANOTHER STRONG THUNDERSTORM WAS LOCATED ONE MILE
EAST OF BURDETT...MOVEMENT WAS TO THE EAST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THEDE

Nearby

Flash Flood Warnings in Colorado, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.